Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Aberdeen, SD

August 21, 2002Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2002, 5:34 PM CDT for Lyman County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 5:34 PM CDT (22:34 UTC)
Expired
Aug 21, 2002, 6:00 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The North Platte radar (KLNX), 196 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:45 PM CDTHail 1.75Presho, SD
Aug 21, 5:50 PM CDTHail 1.75Presho, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS53 KABR 212234
SVRABR
SDC085-212300-
/NEW.KABR.SV.W.0276.212234-212300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYMAN COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 600 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MELLETTE COUNTY...OR ABOUT 17 MILES
  SOUTHWEST OF PRESHO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LYMAN COUNTY THROUGH 550 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4368 10040 4358 10019 4372 9997 4386 10021

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:00 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 3:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT WED AUG 21 2002

MODELS IN PRETTY GOOD AGREEMENT...WITH JUST SOME MINOR DIFFERENCES
IN PRECIP LOCATION AND AMOUNT. WILL STICK WITH PREVIOUS FORECAST AND
GO WITH THE ETA. MAIN CONCERN WILL BE PRECIPITATION CHANCES TONIGHT
AS A WEAKENING COLD FRONT SLIDES THROUGH CWA. THE ACTIVITY
ASSOCIATED WITH THIS FRONT OVER NORTH DAKOTA HAS BEEN MINIMAL MOST
OF THE DAY...AND AN ABUNDANCE OF CLOUD COVER HAS KEPT TEMPERATURES
DOWN OVER MOST OF THE AREA. WILL KEEP JUST A CHANCE POP GOING FOR
THE AREA WITH THE FRONTAL PASSAGE TONIGHT.

FOR THE REMAINDER OF THE FORECAST PERIOD...HIGH PRESSURE AT THE
SURFACE SETTLES IN OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT
AND THEN STAYS THERE. A DECENT UPPER LOW WILL SIT AND SPIN OVER THE
PACIFIC NORTHWEST...ALLOWING THE WEAK RIDGE OVER THE PLAINS TO MOVE
VERY LITTLE. WEAK LOW PRESSURE WILL REMAIN OVER THE ROCKIES...WHICH
SHOULD KEEP ANY PRECIPITATION WEST OF THE CWA THROUGH SATURDAY. THE
LOW OVER THE PACIFIC NORTHWEST BECOMES MORE OF AN OPEN TROUGH BY
SATURDAY...WITH A LOBE EXTENDING FROM IT INTO THE WESTERN HIGH
PLAINS BY SATURDAY NIGHT. WENT AHEAD AN THREW IN A SMALL POP FOR THE
FAR WESTERN CWA FOR SATURDAY NIGHT DUE TO THIS.

EXPECT TEMPERATURES TO REMAIN A BIT COOL ON THURSDAY AS SOME OF THE
CLOUD COVER HANGS AROUND BEHIND THE FRONT...BUT MUCH MORE SUN THAN
CLOUDS AFTER THAT...WHICH SHOULD ALLOW TEMPERATURES TO RISE BACK
INTO THE UPPER 70S TO LOWER 80S BY FRIDAY.

.EXTENDED DISCUSSION...

EXTENDED MODELS ARE IN SOME DISAGREEMENT FOR THE EXTENDED PERIOD.
CONFIDENCE IS NOT HIGH THAT THIS WILL BE THE FINAL SOLUTION.  UPPER
FLOW PATTERN IS CHANGING DURING THIS TIME AS A FAIRLY SIGNIFICANT
WEST COAST TROUGH IN THE NORTHERN STREAM FLATTENS THE MIDWEST RIDGE.
PART OF THE ENERGY ASSOCIATED WITH THIS HANGS UP IN THE WEST AND
EVENTUALLY CLOSES OFF JUST OFFSHORE AS NORTHERN PART WEAKENS AS IT
MOVES THROUGH THIS AREA.  STILL MUCH UNCERTAINTY ABOUT TIMING BUT
WILL INTRODUCE A CHANCE OF RAIN SHOWERS AT THE END OF THE PERIOD.
TEMPERATURES LOOK REASONABLE.

.ABR...NONE.

PARKIN/KEEFE

In the hours before

Local storm report, Aug 21, 11:43 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1143 AM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    WATERTOWN                 SD   4.00+ INCH HEAVY RAIN
08/20/02   CODINGTON                      BASEMENTS FLOODED AND
                                          SEVERAL ROADS BARRICADED IN
                                          WATERTOWN DUE TO FLOODING

1000 PM    3 NW ALTAMONT             SD   4.6 TO 6 IN HEAVY RAIN
08/20/02   DEUEL                          WATER IN BASEMENT

1000 PM    4 NE CASTLEWOOD           SD   HEAVY RAIN
08/20/02   HAMLIN                         WATER IN BASEMENT

1000 PM    CASTLEWOOD                SD   HEAVY RAIN
08/20/02   HAMLIN                         CONSTRUCTION EQUIPMENT
                                          UNDERWATER AT CONSTRUCTION
                                          SITE
Local storm report, Aug 21, 2:30 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
230 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    1 NE HAYS                 SD   0.88 INCH HAIL
08/20/02   STANLEY                        REPORTED BY GENERAL PUBLIC

0345 PM    3 E GOODWIN               SD   1.00 INCH HAIL
08/20/02   DEUEL                          REPORTED BY GENERAL PUBLIC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:46 PM CDTSevere Thunderstorm WarningABRLyman29 min
Aug 20, 9:37 PM CDTFlash Flood WarningABRClark, Codington, Deuel, Grant, Hamlin6 hr
Aug 20, 9:57 PM CDTTornado WarningABRDeuel33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.